Study title and authors:
Is decreased libido associated with the use of HMG-CoA-reductase inhibitors?
Correspondence L. de Graaf, PharmD, Netherlands Pharmacovigilance Centre Lareb, Goudsbloemvallei 7, 5237 MH ‘s-Hertogenbosch, the Netherlands. Tel: + 31 73 646 9700 Fax: + 31 73 642 6136 E-mail: Email: firstname.lastname@example.org
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884568/?report=abstract
The aims of this study were to describe patients with decreased libido during use of statin drugs, and to discuss causality and pharmacological hypotheses for this association. In this Dutch study eight patients were identified as having decreased libido during use of statins.
The study found:
(a) In two of these cases testosterone levels were determined and appeared to be decreased.
(ai) Patient A is a 46-year-old male.
(aii) The patient started treatment with fluvastatin, initially 20 mg daily, increased to 40 mg daily.
(aiii) Shortly after initiation of therapy, the patient noticed a decrease in libido. His testosterone value was measured and determined at 7.2 nmol l−1 (morning value, normal range for adult men 12–35 nmol l−1).
(aiv) Fluvastatin was withdrawn and 5 days later testosterone had increased to 13.2 nmol l−1 (morning value). The patient's libido had also returned to normal.
(b) Patient B, a 54-year-old male, started treatment with pravastatin.
(bi) Within days after initiation of this therapy, he experienced a decrease in his libido. His testosterone level was determined at 5.8 nmol l−1 (morning value).
(bii) Pravastatin was discontinued seven months later, and after a few days his libido returned to normal.
(biii) Four months later, testosterone level was determined again and had risen to 22.8 nmol l−1 (morning value).
(c) Testosterone levels were not determined in the other six patients (including one woman) although it is known two patients recovered after withdrawal of the statin drugs.
(d) Libido is related to testosterone levels: lower testosterone levels decrease male libido. Testosterone in males is produced mainly from cholesterol in the Leydig cells (found in the testes). Statins may interfere with the synthesis of testosterone in three ways.
(di) By decreasing levels of low density lipoprotein (LDL) cholesterol, statins lower the total amount of cholesterol offered to the Leydig cell.
(dii) Statins are found in the testes and can inhibit the synthesis of cholesterol.
(diii) Statins also interfere with the process that converts two intermediate products, dehydroepiandrosterone (DHEA) and dehydroandrostenedione, into androstenediol and testosterone, respectively. DHEA, dehydroandrostenedione, androstenediol, and testosterone are not just important in men's sexual desire. They are also important in women's sexual desire. This is why some women may also suffer loss of libido when they take statins.
The authors conclude: "Our reports on fluvastatin, pravastatin, simvastatin and atorvastatin and the suggested pharmacological explanation generate the hypothesis that decreased libido may be associated with the use of statins".
More information on this subject: Books : Scientific Studies : Other Websites : Videos : Food Mall